Alabama, 2014Flash Flood and Hail in Alabama, July 23, 2014
July 23, 2014 · NWS HUN · 2 events in 2 counties and zones
Clusters of thunderstorms developed quickly during the late morning hours and persisted into the early afternoon. Intense rainfall rates resulted in flooded roadways in Madison County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Clusters of thunderstorms developed quickly during the late morning hours and persisted into the early afternoon. Intense rainfall rates resulted in flooded roadways in Madison County. Severe hail was reported in Lauderdale County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 23, 8:26 AM CST, 3 hours 3 minutes earlier.
Area forecast discussion, Jul 23, 8:26 AM CST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
926 AM CDT WED JUL 23 2014
.UPDATE...
REMOVED FOG ADVISORY FOR NERN AL...TWEAKED SKY COVER AND POPS.
&&
.DISCUSSION...
NO MAJOR CHANGES TO THE FCST ATTM...JUST REMOVED THE FOG ADVISORY
FOR NE AL. OTHERWISE TEMPS ARE ALREADY IN THE LOW 80S FOR SEVERAL
LOCATIONS. LOOKS LIKE A HOT/HUMID DAY COMING UP WITH SCT SHRA/TSRA
MAINLY DURING THE AFTN/EVENING HOURS. NO SVR WX EXPECTED BUT CANT
RULE OUT GUSTY WINDS/BRIEF HVY RAIN IN A FEW STORMS THAT DO DEVELOP.
07
&&
.AVIATION...
/ISSUED 601 AM CDT WED JUL 23 2014/
FOR 12Z TAFS... PATCHY BR WILL REDUCE VSBY INTO THE MVFR CATEGORY
THRU ~15Z. SOME NEARBY LOCATIONS ALONG THE TN RIVER, ESPECIALLY IN
NERN AL< WILL EXPERIENCE LIFR CONDITIONS DUE TO FG. SCATTERED
SHRA/TSRA WILL DEVELOP THRU THE DAY IN A MOIST AND UNSTABLE AIRMASS.
A BRIEF PERIOD OF FLIGHT RESTRICTIONS MAY OCCUR IN THE SHRA/TSRA
ALONG WITH SUDDEN LIGHTNING STRIKES, LOCALLY HEAVY DOWNPOURS, AND
BRIEF GUSTY WINDS. WITH COVERAGE BEING SCATTERED, HAVE MENTIONED
VCSH IN THE PREVAILING FORECAST, BUT AMENDMENTS MAY BE REQUIRED AS
DEVELOPMENT OCCURS. A WEAK COLD FRONT WILL ARRIVE IN THE REGION LATE
TONIGHT INCREASING THE COVERAGE OF SHRA AND TSRA.
AK
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jul 23, 10:57 AM CST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1157 AM CDT WED JUL 23 2014
ALZ001>010-016-TNZ076-096-097-241030-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1157 AM CDT WED JUL 23 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA
THROUGH TONIGHT. BRIEF GUSTY WINDS AND LOCALLY HEAVY
RAINFALL...LEADING TO SOME ISOLATED FLASH FLOODING...WILL BE
POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
A GOOD CHANCE OF THUNDERSTORMS EXISTS THURSDAY AND THURSDAY NIGHT
AS A WEAK COLD FRONT PUSHES SOUTHWARD INTO THE TENNESSEE VALLEY.
GUSTY WINDS AND HEAVY RAINFALL WILL BE POSSIBLE WITH STRONGER
STORMS.
A MORE TYPICAL SUMMER PATTERN WILL RETURN BY SUNDAY INTO EARLY NEXT
WEEK WITH DAILY CHANCES OF MAINLY AFTERNOON AND EARLY EVENING
THUNDERSTORMS.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Jul 23, 10:15 AM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1115 AM CDT WED JUL 23 2014
ALZ001-005-231700-
LAUDERDALE AL-LIMESTONE AL-
1115 AM CDT WED JUL 23 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAUDERDALE AND
WESTERN LIMESTONE COUNTIES UNTIL 1200 PM CDT...
AT 1113 AM CDT...DOPPLER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS NEAR ROGERSVILLE...OR 15 MILES NORTHWEST OF ATHENS.
THESE STORMS WERE DRIFTING SLOWLY TO THE SOUTHWEST.
BRIEF WIND GUSTS UP TO 40 MPH AND VERY HEAVY RAINFALL ARE LIKELY
WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ROGERSVILLE...ANDERSON...CAIRO...WHITEHEAD...COXEY...GOOD SPRINGS...
ELGIN AND OLIVER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY HEAVY RAINFALL IS LIKELY OCCURRING WITH THESE STORMS...AND
MAY LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT
DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. TURN AROUND...DON'T
DROWN.
&&
LAT...LON 3487 8711 3476 8721 3476 8724 3475 8729
3477 8732 3480 8735 3480 8738 3483 8748
3497 8722 3498 8718
TIME...MOT...LOC 1613Z 062DEG 4KT 3490 8722
15Special weather statement, Jul 23, 10:46 AM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1146 AM CDT WED JUL 23 2014
ALZ005-TNZ096-231730-
LIMESTONE AL-LINCOLN TN-
1146 AM CDT WED JUL 23 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LIMESTONE AND
SOUTHWESTERN LINCOLN COUNTIES UNTIL 1230 PM CDT...
AT 1144 AM CDT...DOPPLER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS NEAR ARDMORE...OR 15 MILES SOUTHWEST OF
FAYETTEVILLE...MOVING SOUTHWEST AT 10 MPH.
BRIEF WIND GUSTS UP TO 40 MPH AND VERY HEAVY RAINFALL WILL BE
POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ARDMORE...ELKMONT...TAFT...BLANCHE...HOLLAND GIN...CASH POINT AND
CARTWRIGHT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY HEAVY RAINFALL IS LIKELY OCCURRING WITH THESE STORMS...AND
MAY LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT
DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. TURN AROUND...DON'T
DROWN.
&&
LAT...LON 3503 8669 3499 8677 3499 8678 3496 8678
3490 8681 3482 8706 3490 8713 3500 8698
3499 8684 3513 8683
TIME...MOT...LOC 1644Z 031DEG 12KT 3503 8680
15Flash Flood, Limestone
- When
- July 23, 11:29 AM CST to 12:30 PM CST
- Where
- Limestone County, 8 mi NW of Athens to 0.39 mi E of Gipsy
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 34.882, -87.080
Around six inches of water was flowing across the road near the intersection of Tillman Mill road and Highway 99, resulting in flash flooding.
Hail, Lauderdale
- When
- July 23, 2:52 PM CST
- Where
- Lauderdale County, 1 mi ESE of Cloverdale
- Measured
- 1 in hail
- Property damage
- $500
- Reported by
- Broadcast Media
- Coordinates
- 34.925, -87.754
Quarter size hail damaged a car windshield.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Louisiana, July 23, 20141 death · $100,000 · 55 kt wind · 15 events
- Debris Flows and Hail in Washington, July 23, 20146 injured · $5.2 million · 2 in hail · 15 events
- Flash Flooding and Hail in Arkansas, July 23, 2014$1.7 million · 1 in hail · 66 events
- Hail and Damaging Winds in Idaho, July 23, 20143 injured · $2.2 million · 1.25 in hail · 9 events
- Flash Flood and Hail in Arkansas, July 23, 20141 injured · $315,000 · 1 in hail · 27 events
- Damaging Winds and Lightning Strikes in Massachusetts, July 23, 2014$1.0 million · 50 kt wind · 4 events
- Flash Flood in New Mexico, July 23, 2014$200,000 · 1 event
- Hail and Damaging Winds in Missouri, July 23, 2014$132,000 · 61 kt wind · 6 events
- Damaging Winds in Vermont, July 23, 2014$120,000 · 65 kt wind · 4 events
- Lightning Strikes in Maryland, July 23, 2014$120,000 · 2 events
- Hail and Damaging Winds in Oklahoma, July 23, 2014$40,000 · 1 in hail · 21 events
- Lightning Strike in Maine, July 23, 2014$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531011, 531009.